Skip to main content

Negation and Partial Axiomatizations of Dependence and Independence Logic Revisited

  • 494 Accesses

Part of the Lecture Notes in Computer Science book series (LNTCS,volume 9803)

Abstract

In this paper, we axiomatize the negatable consequences in dependence and independence logic by extending the natural deduction systems of the logics given in [10, 20]. We give a characterization for negatable formulas in independence logic and negatable sentences in dependence logic, and identify an interesting class of formulas that are negatable in independence logic. Dependence and independence atoms, first-order formulas belong to this class.

Keywords

  • Logical Independence
  • Partial Axiomatizations
  • Negated Formula
  • first-order Formula
  • Natural Deduction System

These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

This is a preview of subscription content, access via your institution.

Buying options

Chapter
USD   29.95
Price excludes VAT (USA)
  • DOI: 10.1007/978-3-662-52921-8_25
  • Chapter length: 22 pages
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
eBook
USD   64.99
Price excludes VAT (USA)
  • ISBN: 978-3-662-52921-8
  • Instant PDF download
  • Readable on all devices
  • Own it forever
  • Exclusive offer for individuals only
  • Tax calculation will be finalised during checkout
Softcover Book
USD   84.99
Price excludes VAT (USA)

Notes

  1. 1.

    For an assignment \(s:V\rightarrow M\) and a set \(V'\subseteq V\) of variables, we write \(s\upharpoonright V'\) for the restriction of s to the domain \(V'\).

  2. 2.

    If \(i+1=n\), then \(\overrightarrow{\mathsf {w_1}}\dots \overrightarrow{\mathsf {w_{n-i-1}}}\) denotes the empty sequence \(\langle \rangle \) and we stipulate \(\langle \rangle \!\perp \vec {y}:=\top \).

References

  1. Armstrong, W.W.: Dependency structures of data base relationships. In: IFIP Congress, pp. 580–583 (1974)

    Google Scholar 

  2. Arrow, K.J.: Social Choice and Individual Values. Yale University Press, New Haven (1951)

    MATH  Google Scholar 

  3. Chagrova, L.A.: An undecidable problem in correspondence theory. J. Symbol. Logic 56, 1261–1272 (1991)

    MathSciNet  CrossRef  MATH  Google Scholar 

  4. Galliani, P.: The dynamics of imperfect information. Ph.D. thesis, University of Amsterdam (2012)

    Google Scholar 

  5. Galliani, P.: Inclusion and exclusion in team semantics: on some logics of imperfect information. Ann. Pure Appl. Logic 163(1), 68–84 (2012)

    MathSciNet  CrossRef  MATH  Google Scholar 

  6. Galliani, P.: On strongly first-order dependencies (2014). CoRR abs/1403.3698

    Google Scholar 

  7. Galliani, P.: Upwards closed dependencies in team semantics. J. Inf. Comput. 24(C), 124–135 (2015)

    MathSciNet  CrossRef  MATH  Google Scholar 

  8. Geiger, D., Paz, A., Pearl, J.: Axioms and algorithms for inferences involving probabilistic independence. Inf. Comput. 91(1), 128–141 (1991)

    MathSciNet  CrossRef  MATH  Google Scholar 

  9. Grädel, E., Väänänen, J.: Dependence and independence. Stud. Logica. 101(2), 399–410 (2013)

    MathSciNet  CrossRef  MATH  Google Scholar 

  10. Hannula, M.: Axiomatizing first-order consequences in independence logic. Ann. Pure Appl. Logic 166(1), 61–91 (2015)

    MathSciNet  CrossRef  MATH  Google Scholar 

  11. Henkin, L.: Some remarks on infinitely long formulas. In: Infinitistic Methods, Proceedings Symposium Foundations of Mathematics, Warsaw, pp. 167–183. Pergamon (1961)

    Google Scholar 

  12. Hintikka, J.: The Principles of Mathematics Revisited. Cambridge University Press, Cambridge (1998)

    MATH  Google Scholar 

  13. Hodges, W.: Compositional semantics for a language of imperfect information. Logic J. IGPL 5, 539–563 (1997)

    MathSciNet  CrossRef  MATH  Google Scholar 

  14. Hodges, W.: Some strange quantifiers. In: Mycielski, J., Rozenberg, G., Salomaa, A. (eds.) Structures in Logic and Computer Science. LNCS, vol. 1261, pp. 51–65. Springer, Heidelberg (1997)

    CrossRef  Google Scholar 

  15. Kontinen, J.: On natural deduction in dependence logic. In: Villaveces, A., Roman Kossak, J.K., Hirvonen, Å. (eds.) Logic Without Borders,: Essays on Set Theory, Model Theory, Philosophical Logic and Philosophy of Mathematics, pp. 297–304. De Gruyter (2015)

    Google Scholar 

  16. Kontinen, J., Müller, J., Schnoor, H., Vollmer, H.: Modal independence logic. In: Advances in Modal Logic, vol. 10, pp. 353–372. College Publications (2014)

    Google Scholar 

  17. Kontinen, J., Nurmi, V.: Team logic and second-order logic. Fundamenta Informaticae 106, 259–272 (2011)

    MathSciNet  MATH  Google Scholar 

  18. Kontinen, J., Väänänen, J.: On definability in dependence logic. J. Logic Lang. Inf. 18(3), 317–332 (2009). (Erratum: The Same Journal 20(1), 133–134 (2011))

    MathSciNet  CrossRef  MATH  Google Scholar 

  19. Kontinen, J., Väänänen, J.: A remark on negation in dependence logic. Notre Dame J. Formal Logic 52(1), 55–65 (2011)

    MathSciNet  CrossRef  MATH  Google Scholar 

  20. Kontinen, J., Väänänen, J.: Axiomatizing first-order consequences in dependence logic. Ann. Pure Appl. Logic 164, 11 (2013)

    MathSciNet  CrossRef  MATH  Google Scholar 

  21. Kuusisto, A.: A double team semantics for generalized quantifiers. J. Logic Lang. Inform. 24(2), 149–191 (2015)

    MathSciNet  CrossRef  MATH  Google Scholar 

  22. Pacuit, E., Yang, F.: Dependence and independence in social choice: arrow’s theorem. In: Abramsky, H.V.S., Kontinen, J., Väänänen, J. (eds.) Dependence Logic: Theory and Application. Progress in Computer Science and Applied Logic, pp. 227–251. Birkhauser (2016)

    Google Scholar 

  23. Väänänen, J.: Dependence Logic: A New Approach to Independence Friendly Logic. Cambridge University Press, Cambridge (2007)

    CrossRef  MATH  Google Scholar 

Download references

Acknowledgements

The author is in debt to Eric Pacuit for the discussions on formalizing Arrow’s Theorem in independence logic, which in the end led to the results of this paper unexpectedly. The author would also like to thank Juha Kontinen and Jouko Väänänen for stimulating discussions concerning the technical details of the paper.

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Fan Yang .

Editor information

Editors and Affiliations

Appendices

Appendix I

Proof

(of the direction\(\Longleftarrow \)of Theorem 4.3 ). It suffices to show by induction that \(\varGamma \,\models \,\phi \) holds for each derivation D in the extended system with the conclusion \(\phi \) and the hypotheses in \(\varGamma \). We only give the proof for the induction step when the rule \(\mathop {\mathop {\dot{\sim }} \textsf {Tr}}\) is applied. The case when the rule \(\mathop {\mathop {\dot{\sim }} \textsf {E}}\) is applied can be proved similarly, and all the other cases follow from the arguments in [20] and in [10].

Assume that \(D_2\) is a derivation for \(\varDelta ,\exists \vec {x}(\psi \wedge \mathop {\dot{\sim }} \phi )\vdash _{\mathsf {L}}^*\bot \) and \(D_1\) is a derivation for \(\varPi \vdash _{\mathsf {L}}^*\psi \), where \(\mathrm{Fv}(\varDelta )\cap \{x_1,\dots ,x_n\}=\emptyset \). We show that \(\varDelta ,\varPi \,\models \,\phi \). By the induction hypothesis, we have \(\varDelta ,\exists \vec {x}(\psi \wedge \mathop {\dot{\sim }} \phi )\,\models \,\bot \) and \(\varPi \,\models \,\psi \). From the former and Lemma 4.2 we obtain \(\varDelta ,\psi \wedge \mathop {\dot{\sim }} \phi \,\models \,\bot \), which is equivalent to \(\varDelta ,\psi \,\models \,\phi \). Since \(\varPi \,\models \,\psi \), we conclude \(\varDelta ,\varPi \,\models \,\phi \), as desired.    \(\square \)

Appendix II

Fig. 1.
figure 1

(a) A team X. (b) A team \(X[F/\vec {w}]\)

Fig. 2.
figure 2

(a) A team X (b) A team \(X[\vec {F_1}/\overrightarrow{w_1}]\) (c) A team \(X[\vec {F_1}/\overrightarrow{w_1},\vec {F_2}/\overrightarrow{w_2}]\)

Fig. 3.
figure 3

(a) A team X (b) A team \(X[\vec {F_1}/\overrightarrow{w_1}]\) (c) A team \(X[\vec {F_1}/\overrightarrow{w_1},\vec {F_2}/\overrightarrow{w_2}]\)

Appendix III

Lemma A

Let X be a nonempty team of a model M with \(x_1,\dots ,x_m\in \mathrm{dom}(X)\).

  • (i) Let \(\gamma :X\rightarrow X\) be a choice function. Define inductively functions \(F_1,\dots ,F_m\) to simulate assignments in \(\gamma [X]\) restricted to \(\vec {x}\) on a sequence \(\vec {w}=\langle w_1,\dots ,w_m\rangle \) of new variables as follows:

    • –Define the function \(F_1:X\rightarrow \wp (M)\setminus \{\emptyset \}\) as \(F_1(t)=\{\gamma (t)(x_1)\}\).

    • – For each \(2\le i\le m\), define the function \(F_i:X[F_1/w_1,\dots ,F_{i-1}/w_{i-1}]\rightarrow \wp (M)\setminus \{\emptyset \}\) as \(F_i(t)=\{\gamma (t)(x_i)\}\).

    We call \(\vec {F}=\langle F_1,\dots ,F_m\rangle \) the sequence of simulating functions for \(\gamma [X]\upharpoonright \vec {x}\) on \(\vec {w}\). Let \(Y=X[\vec {F}/\vec {w}]\) (see Fig. 1 in Appendix II for an example of such a team with a constant choice function \(\gamma (t)=s\) for all \(t\in X\), or Fig. 2(b) for another example with an obvious choice function). Then, \(t(\vec {w})=\gamma (t)(\vec {x})\) for all \(t\in Y\) and \(M\models _Y \mathsf {inc}(\vec {w}; \vec {x})\).

    For a sequence \(\varGamma =\langle \gamma _1,\dots ,\gamma _k\rangle \) of choice functions \(\gamma _i:X\rightarrow X\),

    • – let \(\vec {F_1}\) be the sequence of simulating functions for \(\gamma _1[X]\upharpoonright \vec {x}\) on \(\overrightarrow{w_1}\),

    • – and for each \(2\le i\le k\), let \(\vec {F_i}\) be the sequence of simulating functions for \(\gamma _i[X[\overrightarrow{F_1}/\overrightarrow{w_1},\dots ,\overrightarrow{F_{i-1}}/\overrightarrow{w_{i-1}}]]\upharpoonright \vec {x}\) on \(\overrightarrow{w_i}\).

    We call \(\vec {F_1},\dots ,\vec {F_k}\) the group of simulating functions for \(\varGamma [X]\upharpoonright \vec {x}\) on \(\overrightarrow{w_1},\dots ,\overrightarrow{w_k}\), and the team \(Y=X[\vec {F_1}/\overrightarrow{w_1},\dots ,\vec {F_{k}}/\overrightarrow{w_{k}}]\) its associated team (see Fig. 2 in Appendix II for examples of such teams). Then, \(M\models _Y \mathsf {inc}(\overrightarrow{w_1},\dots ,\overrightarrow{w_k}; \vec {x})\).

  • (ii) Define inductively functions \(F_1,\dots ,F_m\) to duplicate assignments in X restricted to \(\vec {x}\) on a sequence \(\vec {w}=\langle w_1,\dots ,w_m\rangle \) of new variables as follows:

    • – Define the function \(F_1:X\rightarrow \wp (M)\setminus \{\emptyset \}\) as \(F_1(t)=\{s(x_1)\mid s\in X\}\).

    • – For each \(2\le i\le m\), define the function \(F_{i}:X[F_{1}/w_{1},\dots ,F_{i-1}/w_{i-1}]\rightarrow \wp (M)\setminus \{\emptyset \}\) as

      $$\begin{aligned} F_i(t)=\{s(x_i)\mid s\in X\text { and } s\upharpoonright \{x_1,\dots ,x_{i-1}\}=t\upharpoonright \{w_1,\dots ,w_{i-1}\}\}. \end{aligned}$$

    We call \(\vec {F}=\langle F_1,\dots ,F_m\rangle \) the sequence of duplicating functions for \(X\upharpoonright \vec {x}\) on \(\vec {w}\). (see Fig. 3(b) in Appendix II for an example of a team \(X[\vec {F}/\vec {w}]\)). For a team X,

    • – let \(\vec {F_1}\) be the sequence of duplicating functions for \(X\upharpoonright \vec {x}\) on \(\overrightarrow{w_1}\),

    • – and for each \(i=2,\dots ,k\), let \(\vec {F_i}\) be the sequence of duplicating functions for \(X[\overrightarrow{F_1}/\overrightarrow{w_1},\dots ,\overrightarrow{F_{i-1}}/\overrightarrow{w_{i-1}}]\upharpoonright \vec {x}\) on \(\overrightarrow{w_i}\).

    We call \(\vec {F_1},\dots ,\vec {F_k}\) the group of duplicating functions for \(X\upharpoonright \vec {x}\) on \(\overrightarrow{w_1},\dots ,\overrightarrow{w_k}\). and the team \(Y=X[\vec {F_1}/\overrightarrow{w_1},\dots ,\vec {F_{k}}/\overrightarrow{w_{k}}]\) its associated team (see Fig. 3 in Appendix II for examples of such teams). Then, \(M\models _Y \mathsf {pro}(\vec {y};\vec {x};\overrightarrow{w_1},\dots ,\overrightarrow{w_k})\) for any sequence \(\vec {y}\) of variables in \(\mathrm{dom}(X)\) that has no variable in common with \(\vec {x}\) and \(\overrightarrow{w_1},\dots ,\overrightarrow{w_k}\), and for any \(t\in Y\), there exist \(s_1,\dots ,s_k\in X\) such that \(s_1(\vec {x})=t(\overrightarrow{w_1}),\dots ,s_k(\vec {x})=t(\overrightarrow{w_k})\).

Proof

We only give the detailed proof for \(M\models _Y \mathsf {pro}(\vec {y};\vec {x};\overrightarrow{w_1},\dots ,\overrightarrow{w_k})\) in the item (ii), i.e.,

$$\begin{aligned} M\models _Y\bigwedge _{i=1}^k(\vec {x}\subseteq \overrightarrow{w_i})\wedge \left( \bigwedge _{i=1}^{k} (\langle \overrightarrow{w_{j}}\mid j\ne i\rangle \perp \overrightarrow{w_{i}})\right) \wedge (\vec {y}\perp \overrightarrow{w_1}\dots \overrightarrow{w_k}) \end{aligned}$$
(7)

To show that Y satisfies the first conjunct of the formula in (7), it suffices to show that \(M\models _{Y_i}\vec {x}\subseteq \overrightarrow{w_i}\) for each \(1\le i\le k\) and \(Y_i=X[\vec {F_1}/\overrightarrow{w_1},\dots ,\vec {F_{i}}/\overrightarrow{w_{i}}]\).

For any \(t\in Y_i\), by the definition of \(Y_i=Y_{i-1}[\vec {F_i}/\overrightarrow{w_i}]\), there exists \(s\in X\) such that \(s(\vec {x})=t(\vec {x})\), and

$$\begin{aligned} t'=s\cup \{(w_{i,1},s(x_1)),\dots ,(w_{i,m},s(x_{m}))\}\in Y_{i-1}[F_{i,1}/w_{i,1},\dots ,F_{i,m}/w_{i,m}] \end{aligned}$$

Thus, \(t'(\overrightarrow{w_i})=s(\vec {x})=t(\vec {x})\), as required.

To prove that Y satisfies the second and the third conjuncts of the formula in (7), we prove a more general property that \(M\models _Y\overrightarrow{w_{i_1}}\dots \overrightarrow{w_{i_a}}\perp \overrightarrow{w_{j_1}}\dots \overrightarrow{w_{j_b}}v_1\dots v_c\) holds for any disjoint subsequences \(\overrightarrow{w_{i_1}}\dots \overrightarrow{w_{i_a}}\) and \(\overrightarrow{w_{j_1}}\dots \overrightarrow{w_{j_b}}\) of \(\overrightarrow{w_1}\dots \overrightarrow{w_k}\) and any variables \(v_1\dots v_c\in \mathrm{dom}(X)\). Assume that \(\{\overrightarrow{w_{i_1}}\dots \overrightarrow{w_{i_a}},\overrightarrow{w_{j_1}}\dots \overrightarrow{w_{j_b}}\}=\{\overrightarrow{w_{l_1}}\dots \overrightarrow{w_{l_d}}\}\) with \(l_1<\dots <l_d\).

Let \(s,s'\in Y\) be arbitrary. We need to find an \(s''\in Y\) such that \(s''(\overrightarrow{w_{i_1}}\dots \overrightarrow{w_{i_a}})=s(\overrightarrow{w_{i_1}}\dots \overrightarrow{w_{i_a}})\) and \(s''(\overrightarrow{w_{j_1}}\dots \overrightarrow{w_{j_b}}v_1\dots v_c)=s'(\overrightarrow{w_{j_1}}\dots \overrightarrow{w_{j_b}}v_1\dots v_c)\). Let f be a function satisfying

$$\begin{aligned} f(\overrightarrow{w_{l_\xi }})={\left\{ \begin{array}{ll} s(\overrightarrow{w_{l_\xi }})&{} \text {if }l_\xi \in \{i_1,\dots ,i_a\}\\ s'(\overrightarrow{w_{l_\xi }})&{}\text { if }l_\xi \in \{j_1,\dots ,j_b\} \end{array}\right. } \end{aligned}$$

There exists \(s_1\in X\) such that \(s_1(\vec {x})=f(\overrightarrow{w_{l_1}})\). Put \(Y_{l_1-1}=X[\overrightarrow{F_1}/\overrightarrow{w_1},\dots ,\overrightarrow{F_{l_1-1}}/\overrightarrow{w_{l_1-1}}]\) and \(t=s'\upharpoonright \mathrm{dom}(Y_{l_1-1})\). By the construction,

$$\begin{aligned} t_{l_1}=t\cup \{(w_{l_1,1},s_1(x_1)),\dots ,(w_{l_1,m},s_1(x_m))\}\in Y_{l_1-1}[\overrightarrow{F_{l_1}}/\overrightarrow{w_{l_1}}]=Y_{l_1}. \end{aligned}$$

Thus

$$\begin{aligned} t_{l_1}(\overrightarrow{w_{l_1}})=s_1(\vec {x})=f(\overrightarrow{w_{l_1}})\text { and }t_{l_1}(\vec {v})=t(\vec {v})=s'(\vec {v}). \end{aligned}$$

Repeat the same argument for \(f(\overrightarrow{w_{l_2}}),\dots ,f(\overrightarrow{w_{l_d}})\), we can find \(t_{l_d}\in Y_{l_d}\) such that

$$\begin{aligned} t_{l_d}(\overrightarrow{w_{i_1}}\dots \overrightarrow{w_{i_a}})=s(\overrightarrow{w_{i_1}}\dots \overrightarrow{w_{i_a}})\text { and }t_{l_d}(\overrightarrow{w_{j_1}}\dots \overrightarrow{w_{j_b}}v_1\dots v_c)=s'(\overrightarrow{w_{j_1}}\dots \overrightarrow{w_{j_b}}v_1\dots v_c). \end{aligned}$$

Finally, by the construction of Y, there exists \(s''\in Y\) such that \(s''\upharpoonright \mathrm{dom}(Y_{l_d})=t_{l_d}\). Hence, \(s''\) is the desired assignment.    \(\square \)

Rights and permissions

Reprints and Permissions

Copyright information

© 2016 Springer-Verlag Berlin Heidelberg

About this paper

Cite this paper

Yang, F. (2016). Negation and Partial Axiomatizations of Dependence and Independence Logic Revisited. In: Väänänen, J., Hirvonen, Å., de Queiroz, R. (eds) Logic, Language, Information, and Computation. WoLLIC 2016. Lecture Notes in Computer Science(), vol 9803. Springer, Berlin, Heidelberg. https://doi.org/10.1007/978-3-662-52921-8_25

Download citation

  • DOI: https://doi.org/10.1007/978-3-662-52921-8_25

  • Published:

  • Publisher Name: Springer, Berlin, Heidelberg

  • Print ISBN: 978-3-662-52920-1

  • Online ISBN: 978-3-662-52921-8

  • eBook Packages: Computer ScienceComputer Science (R0)